Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

August 10, 2021Pima County, Arizona

NWS Tucson, AZ issued this special weather statement at Aug 10, 2021, 4:39 PM MST for Pima County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2021, 4:39 PM MST (23:39 UTC)
Expired
Aug 10, 2021, 5:15 PM MST
In force
36 min
Issued by
NWS Tucson, AZ
Hail
0.50 in
Wind
50

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 127 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1176 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1330 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

326 
WWUS85 KTWC 102339
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
439 PM MST Tue Aug 10 2021
 
AZZ502-110015-
Tohono O'odham Nation including Sells-
439 PM MST Tue Aug 10 2021

...A strong thunderstorm will impact portions of north central Pima
County through 515 PM MST...

At 437 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Hickiwan, or 33 miles northwest of Sells, moving
southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Santa Rosa, Covered Wells, Vaya Chin, Mountain Village, San Luis and
Santa Rosa School.

This includes Route 86 between mile markers 80 and 92.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3222 11241 3244 11237 3237 11203 3210 11214
TIME...MOT...LOC 2337Z 293DEG 15KT 3226 11228 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$
LJT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 10, 2:22 PM MST, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 10, 2:22 PM MST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
222 PM MST Tue Aug 10 2021

.SYNOPSIS...The increased shower and thunderstorm chances will bring
temperatures a few degrees below average much of this week. Some
storms will generate strong winds and heavy rain which could result
in localized flooding.

&&

.DISCUSSION...After an active morning of showers and thunderstorms
with flooding issues across parts of SE AZ, there has been somewhat
of a lull in the activity early this afternoon. The upper level
disturbance responsible for the heavy rainfall and subsequent
flooding was lifting north of the area with most of the showers and
thunderstorms becoming focused across Cochise county. Another area
of concern for the development of thunderstorms will be mainly west
and south of Tucson where skies were mostly sunny much of the day.
Recent high resolution models showed another round of scattered
showers and thunderstorms through late tonight with the possibility
of morning storms tomorrow.

The weather pattern will support daily showers and thunderstorms,
with an elevated risk for flash flooding/flooding evolving Friday
into the weekend. Global models were showing an inverted trough
approaching the region on Thursday. Upper diffluence ahead of this
trough will increase the concern for strong thunderstorms, possibly
severe, Thursday afternoon and evening. Models track this feature
slowly through southern AZ Friday into Sunday night before lifting
northeast of the area on Monday. High temperatures will remain below
normal through the forecast period.

&&

.AVIATION...Valid through 12/00Z.
Mostly SCT-BKN clouds 10-14k ft MSL. Isolated to scattered SHRA/TSRA
through the forecast period. Local MVFR conditions and gusty winds
with SHRA/TSRA. Outside of SHRA/TSRA, SFC winds will be less than 10
kts following a normal diurnal flow of sly/sely during the
night/early morning and mainly wly/nwly late morning through
afternoon. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Ample moisture this week along with periodic
mid level disturbances will result in at least a mid grade monsoon
pattern. Given the higher levels of moisture and cloud coverage,
temperatures will be cooler this week. Strong, erratic winds and
locally heavy rainfall will be possible with any stronger storms
that develop. 20-foot winds will generally be less than 15 mph when
not influenced by thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 10, 2:00 PM MST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Tucson AZ
200 PM MST Tue Aug 10 2021

AZZ507-513-102145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
200 PM MST Tue Aug 10 2021

...A strong thunderstorm will impact portions of southern Cochise
County through 245 PM MST...

At 158 PM MST, Doppler radar was tracking a strong thunderstorm near
Hereford, or 9 miles south of Sierra Vista. This storm was
moving east around 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sierra Vista, Hereford, Palominas and Coronado National Memorial.

This includes Route 92 between mile markers 332 and 341.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3138 11029 3146 11014 3133 11006 3133 11026
TIME...MOT...LOC 2058Z 237DEG 2KT 3137 11019

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

LJT
Local storm report, Aug 10, 2:22 PM MST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
222 PM MST TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FLASH FLOOD      11 SE SIERRA VISTA      31.45N 110.19W
08/10/2021                   COCHISE            AZ   TRAINED SPOTTER

            WATER COVERED MOSON RD. CURB TO CURB. AT
            INTERSECTION WITH HEREFORD RD. COUNTY HAS
            CLOSED MOSON RD. DUE TO FLOODING.

&&
Local storm report, Aug 10, 3:25 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
325 PM MST TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HEAVY RAIN       13 SSE SIERRA VISTA     31.39N 110.23W
08/10/2021  M3.10 INCH       COCHISE            AZ   PUBLIC

&&

LJT
Special weather statement, Aug 10, 3:41 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Tucson AZ
341 PM MST Tue Aug 10 2021

AZZ503-507-513-102315-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
341 PM MST Tue Aug 10 2021

...A strong thunderstorm will impact portions of western Cochise and
east central Santa Cruz Counties through 415 PM MST...

At 340 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles west of Fort Huachuca, or 16 miles west of Sierra Vista, moving
east northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Huachuca and Canelo.

This includes Route 83 between mile markers 8 and 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3143 11057 3154 11062 3168 11043 3154 11030
TIME...MOT...LOC 2240Z 235DEG 7KT 3154 11050

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

LJT
Special weather statement, Aug 10, 4:38 PM MST, 1 minute before
Special Weather Statement
National Weather Service Tucson AZ
438 PM MST Tue Aug 10 2021

AZZ503-504-507-513-110030-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
438 PM MST Tue Aug 10 2021

...A strong thunderstorm will impact portions of east central Pima,
west central Cochise and north central Santa Cruz Counties through
530 PM MST...

At 437 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles north of Sonoita, or 19 miles east of Sahuarita, moving
northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vail, Sonoita, Corona De Tucson and Madera Canyon.

This includes the following highways...
 Interstate 10 between mile markers 281 and 287.
 Route 83 between mile markers 35 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3165 11075 3177 11093 3204 11069 3187 11037
TIME...MOT...LOC 2337Z 226DEG 10KT 3184 11067

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AH
Special weather statement, Aug 10, 4:39 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
439 PM MST Tue Aug 10 2021

AZZ502-110015-
Tohono O'odham Nation including Sells-
439 PM MST Tue Aug 10 2021

...A strong thunderstorm will impact portions of north central Pima
County through 515 PM MST...

At 437 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Hickiwan, or 33 miles northwest of Sells, moving
southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Santa Rosa, Covered Wells, Vaya Chin, Mountain Village, San Luis and
Santa Rosa School.

This includes Route 86 between mile markers 80 and 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3222 11241 3244 11237 3237 11203 3210 11214
TIME...MOT...LOC 2337Z 293DEG 15KT 3226 11228

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

LJT

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 4:04 AM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Aug 10, 4:44 AM MSTSpecial Weather StatementTWC46 min
Aug 10, 5:12 AM MSTFlash Flood WarningTWCPima, Pinal3 hr
Aug 10, 5:39 AM MSTAreal Flood AdvisoryTWCPima, Pinal111 min
Aug 10, 6:26 AM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal5 hr
Aug 10, 6:49 AM MSTAreal Flood AdvisoryTWCCochise, Graham116 min
Aug 10, 6:55 AM MSTAreal Flood AdvisoryTWCCochise, Pima, Pinal4 hr
Aug 10, 8:27 AM MSTAreal Flood AdvisoryTWCGraham, Greenlee3 hr
Aug 10, 8:32 AM MSTFlash Flood Warning Considerable damage threatTWCGreenlee3 hr
Aug 10, 9:11 AM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Aug 10, 10:51 AM MSTAreal Flood WarningTWCPima, Pinal18 hr
Aug 10, 11:00 AM MSTAreal Flood AdvisoryTWCCochise, Pima, Pinal2 hr
Aug 10, 11:09 AM MSTAreal Flood AdvisoryTWCCochise, Graham111 min
Aug 10, 11:41 AM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 10, 12:52 PM MSTSpecial Weather StatementTWCCochise38 min
Aug 10, 12:55 PM MSTSevere Thunderstorm WarningTWCCochise50 min
Aug 10, 1:38 PM MSTSpecial Weather StatementTWCCochise52 min
Aug 10, 1:43 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 10, 1:46 PM MSTAreal Flood AdvisoryTWCCochise119 min
Aug 10, 1:58 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 10, 2:00 PM MSTSpecial Weather StatementTWC45 min
Aug 10, 2:08 PM MSTFlash Flood Warning Considerable damage threatTWCCochise2 hr
Aug 10, 2:39 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 10, 3:41 PM MSTSpecial Weather StatementTWCSanta Cruz34 min
Aug 10, 4:38 PM MSTSpecial Weather StatementTWCSanta Cruz52 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.